Pennsylvania, 2018

Tornado and Hail in Pennsylvania, May 15, 2018

May 15, 2018 · NWS BGM · 26 events in 6 counties and zones

An intense cold front move through central New York and northeast Pennsylvania during the afternoon of the 15th. This front produced a major squall line which eventually evolved into a derecho with estimated wind speeds of up to 115 mph in Wayne County, Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$434,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An intense cold front move through central New York and northeast Pennsylvania during the afternoon of the 15th. This front produced a major squall line which eventually evolved into a derecho with estimated wind speeds of up to 115 mph in Wayne County, Pennsylvania. The derecho moved into Sullivan County, New York with winds just shy of 100 mph. Thousands of trees were snapped and uprooted along at least a 35 mile path with many homes damaged from falling trees and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 15, 12:54 PM EST, 23 minutes earlier.

Area forecast discussion, May 15, 12:54 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
154 PM EDT Tue May 15 2018

.SYNOPSIS...
A cold front will drop through the region this afternoon
bringing showers and thunderstorms. In the southern tier,
western Catskills and northeast Pennsylvania the storms could
be severe with damaging winds the main threat. Brief heavy rain
and hail could also occur. Another round of rain is expected
Friday through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1035 AM update...
Current forecast in good shape just minor adjustments. Severe
thunderstorms potential for this afternoon continues for much
of the southern tier, western Catskills and northeast
Pennsylvania.

Initial area of convection has moved through this morning now
the southern half of the forecast area resides in the warm
sector. A mesoscale convective vortex in the vicinity of
Cleveland will track east across the area this afternoon
enhancing the convection as the surface boundary drops south.
Steep mid level lapse rates will lead to good destabilzation
along with a wind field which would support bowing segments and
damaging winds. Decent amount of CAPE in the hail growth zone
also indicates the potential for large hail. Timing for enhanced
convection will be during the early/mid afternoon across the
southern tier and western Catskills and mid/late afternoon in
northeast Pennsylvania.

341 am update...
Potential for severe thunderstorms from the southern tier and
southern Catskills in NY across all of northeast PA is the main
focus in the near term.

Conditions will become favorable for strong to severe storms around
noon today...developing over the central southern tier of NY and
track rapidly to the east and southeast through the afternoon with
the main threats being damaging winds and locally heavy rain...and
the secondary threats of large hail and a few tornadoes.

Cluster of thunderstorms currently over far srn Ontario and Lake
Erie will continue to move to the e/ne early this morning across wrn
and eventually central NY. The convection is forecast to weaken as
it moves east...outrunning the upper level support and encountering
a slightly more stable air mass. The showers and weak storms are
expected to track mainly over NY, and move quickly into ern/nrn NY
by the late morning.

An embedded upper level short wave and associated vort max will roll
through NY/PA this afternoon and combine with a strong area of
divergence aloft within the right entrance region of a 140 kt jet
near New Brunswick...and a rapidly destabilizing air mass to trigger
an area of convection over the sern tier of NY and n-central
PA. Initial storm mode may be supercellular for a brief period
of time with ML CAPE values around 2000 J/kg, 50 kts of deep
layer shear and steep low and mid level lapse rates...but as the
convection evolves may transition to linear segments with
embedded bow echoes. Early storm phase will likely see strong
updrafts...especially in the -10 to -30 deg C hail growth zone
and favorable wet bulb zero heights...around 9k ft...which will
create the potential for large hail. Downdraft CAPE values
around 1000-1500 J/kg and steep low level lapse rates will
create favorable conditions for damaging winds later on as the
storms evolve downstream. The threat for tornadoes is low. One
factor that might mitigate the severity of the storms is the
potential for significant cloud cover. If the morning convection
leaves behind a thick layer of clouds, then this will lessen
the amt of available instability. Current thinking at this time
is that cloud cover will be minimal and not inhibit convective
development.

There is also the potential for locally heavy rain as well. PWATs
around 1.5 to 1.7 inches, and deep convection...combined with rather
saturated soils may lead to localized flooding issues...especially
in the usual locations. Storms may be capable of producing 0.5
to 1 inch of rain in a short period of time. Urban and poor
drainage areas are at risk for minor flooding. A limiting factor
for flooding will be fast eastward movement of the storms.

Conditions clear out fairly quickly behind the front this evening
with winds shifting to the nw and becoming very light or calm
tonight. The leftover moisture near the sfc combined with light
winds may induce patchy fog tonight and Wed morning.

The front that moves through today will drop to the south tomorrow,
but become nearly stationary over srn PA...extending ewd off the
coast. High pressure builds in across nrn NY and ern Canada...which
will keep conditions to the north dry and quiet. However, the front
to the south will linger and allow for at least a chance of rain
showers through the day Wed. Any rainfall will be light and spotty.
The main result will be the much warmer air to the north...with
highs on Wed around Syracuse in the upper 70s close to 80...and only
into the mid to upper 60s in ne PA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
High pressure over Ontario and Quebec will bring a quiet weather
period to NY and PA for Wednesday night and Thursday. An
approaching wave spinning out of the Central U.S. will lead to
a chance for showers Thursday night, especially from the Twin
Tiers southward.

Temperatures will reach the upper-70s on Thursday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An active weather period is forecast from Friday through Monday.
On Friday, a front extending toward NY/PA will spread rain
across our forecast area, as cool high pressure extends along
the NY and Canadian border. Rain showers will be most numerous
to the south and east, setting up a temperature anomaly where
the warmest readings are to the north and coolest to the south
and east.

Cool rain showers will overspread the entire region on Saturday
as high pressure recedes and the frontal system advances. A warm
front is forecast to move north of our region by early Sunday,
allowing temperatures to rise well into the 70s by afternoon.
The warm temperatures will destabilize the atmosphere and
increase the potential for thunderstorms.

High pressure will build in from the west on Monday, leading to
improving conditions. The proximity of the front to our east
prompts us to retain a chance for a shower, especially early in
the day.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A severe weather event is ongoing across the southern terminals
through mid/late afternoon. At KELM/KBGM/KAVP, MVFR/Alternate
Required thunderstorms possibly severe with damaging winds
through 21Z. At KITH, MVFR/Alternate Required thunderstorms are
possible through 20Z but not severe winds. For KRME/KSYR,
MVFR/Alternate Required conditions through 00Z with occasional
showers. Overnight, VFR conditions for KRME/KSYR. At
KITH/KELM/KBGM, conditions will improve to VFR this evening with
IFR fog/ceilings possible between 09Z-12Z. At KAVP mid level
clouds overnight should preclude fog formation although
ceilings will lower into the low VFR category toward morning.

Winds shifting to the northwest at 8-12 knots this afternoon
becoming light and variable this evening. Light southeast winds
on Wednesday.

Outlook...
Midday Wednesday through Thursday night...Mainly VFR but
restrictions possible Wednesday afternoon at KAVP in showers.

Friday through Sunday...Restrictions possible in showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/RRM
NEAR TERM...BJT/RRM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...RRM
Hazardous weather outlook, May 15, 2:53 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
353 AM EDT Tue May 15 2018

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-160800-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
353 AM EDT Tue May 15 2018

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms are expected this afternoon. Some storms may become
strong to severe with damaging winds the main threat along the
southern tier of NY into the southern Catskills and across northeast
PA. Some storms may also produce hail. Locally heavy rainfall may
also occur with minor flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon.

NYZ009-015>018-036-037-160800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
353 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

A few thunderstorms may develop this afternoon across the Finger
Lakes and Mohawk Valley. Strong winds and brief heavy rain are the
main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 8:21 AM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
921 AM EDT TUE MAY 15 2018

NYZ045-046-055>057-PAZ038-039-151400-
Otsego NY-Chenango NY-Tioga NY-Broome NY-Delaware NY-Susquehanna PA-
Bradford PA-
921 AM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
OTSEGO...BROOME...NORTHWESTERN DELAWARE...SOUTHEASTERN TIOGA...
CHENANGO...NORTHERN SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES
UNTIL 1000 AM EDT...

At 921 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pitcher to near Milan. Movement was east
at 55 mph.

Half inch hail and strong wind gusts will be possible with these
storms.

Locations impacted include...
Binghamton, Vestal, Johnson City, Oneonta, Endicott, Norwich,
Kirkwood, Conklin, Maine and Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 7541 4200 7548 4193 7548 4184 7557
      4187 7658 4241 7595 4242 7587 4248 7587
      4272 7558 4259 7481
TIME...MOT...LOC 1321Z 270DEG 48KT 4260 7576 4190 7654

MWG
Special weather statement, May 15, 12:14 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
114 PM EDT TUE MAY 15 2018

PAZ038-039-151745-
Susquehanna PA-Bradford PA-
114 PM EDT TUE MAY 15 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SUSQUEHANNA AND EAST
CENTRAL BRADFORD COUNTIES UNTIL 145 PM EDT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rush, or 10 miles west of Montrose, moving east at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rush, Jackson, Susquehanna, Susquehanna Depot, Montrose, Harford,
Hallstead, New Milford, Great Bend and Ararat.

Tornado and Severe Thunderstorm Watches remain in effect until 800
PM EDT for central New York...and northeastern Pennsylvania.

Additional statements will be issued as conditions warrant.

LAT...LON 4174 7615 4188 7620 4200 7571 4200 7548
      4178 7547
TIME...MOT...LOC 1713Z 258DEG 53KT 4183 7609

DAB
Special weather statement, May 15, 12:25 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
125 PM EDT TUE MAY 15 2018

NYZ057-062-151800-
Sullivan NY-Delaware NY-
125 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN DELAWARE AND
NORTHWESTERN SULLIVAN COUNTIES UNTIL 200 PM EDT...

At 124 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Margaretville to near
Hancock. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockland, Hancock, Margaretville, Fleischmanns, Hazel, Harvard,
Peabrook, Arkville, Fishs Eddy and Downsville.

A Tornado Watch remains in effect until 800 PM EDT for central New
York...and northeastern Pennsylvania.

Additional statements will be issued as conditions warrant.

LAT...LON 4215 7450 4215 7453 4212 7456 4202 7478
      4195 7464 4184 7489 4190 7527 4195 7529
      4195 7532 4196 7532 4220 7471 4220 7453
      4217 7446
TIME...MOT...LOC 1724Z 267DEG 26KT 4213 7472 4196 7524

DAB
Special weather statement, May 15, 12:33 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
133 PM EDT TUE MAY 15 2018

PAZ038-151830-
Bradford PA-
133 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...BRADFORD COUNTY UNTIL
230 PM EDT...

At 133 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine City to near Sylvania to Arnot.
Movement was east at 45 mph.

Strong wind gusts will be possible with these storms.

Strong thunderstorms will be near...
  Ridgebury and Sylvania around 140 PM EDT.
  Troy and Springfield around 145 PM EDT.
  Chemung and Canton around 150 PM EDT.
  Sayre and Athens around 155 PM EDT.
  Litchfield and Le Roy around 200 PM EDT.
  Towanda and Ulster around 205 PM EDT.
  Wysox and Windham around 210 PM EDT.
  Rome and Overton around 215 PM EDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.

LAT...LON 4200 7615 4165 7612 4164 7620 4154 7622
      4160 7687 4200 7692
TIME...MOT...LOC 1733Z 272DEG 40KT 4200 7685 4182 7695 4164 7711

DJN
Special weather statement, May 15, 12:39 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
139 PM EDT TUE MAY 15 2018

NYZ057-062-PAZ039-040-151830-
Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
139 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
DELAWARE...NORTHWESTERN SULLIVAN...CENTRAL SUSQUEHANNA AND NORTHERN
WAYNE COUNTIES UNTIL 230 PM EDT...

At 139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sherman to Rush. Movement was east at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockland, Rush, Jackson, Susquehanna, Susquehanna Depot, Montrose,
Dimock, Harford, Hallstead and Hancock.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for central New
York...and northeastern Pennsylvania.

Additional statements will be issued as conditions warrant.

LAT...LON 4174 7519 4175 7612 4200 7587 4202 7478
      4200 7475
TIME...MOT...LOC 1739Z 265DEG 39KT 4196 7550 4178 7603

DAB
Special weather statement, May 15, 12:57 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
157 PM EDT TUE MAY 15 2018

NYZ057-151830-
Delaware NY-
157 PM EDT TUE MAY 15 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN DELAWARE COUNTY
UNTIL 230 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hazel, or 16 miles south of Delhi, moving east at 55
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Margaretville, Fleischmanns, Arkville, Dunraven, Big Pond Campsite,
Wolf Hollow, Halcottsville and Little Pond Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for central New
York.

Additional statements will be issued as conditions warrant.

LAT...LON 4215 7450 4215 7453 4212 7456 4198 7486
      4196 7489 4197 7490 4213 7492 4222 7453
      4220 7453 4217 7446
TIME...MOT...LOC 1756Z 265DEG 49KT 4205 7481

DAB

The radar

The Binghamton radar (KBGM), 61 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
May 15, 1:17 PM EST
Where
Bradford County, 0.69 mi S of North Towanda
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.770, -76.450

Thunderstorm winds blew trees down.

Thunderstorm Wind, Bradford

When
May 15, 1:25 PM EST
Where
Bradford County, 0.52 mi W of New Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.600, -76.440

Thunderstorm winds blew trees down.

Hail, Susquehanna

When
May 15, 1:30 PM EST
Where
Susquehanna County, Dimock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.750, -75.900

Thunderstorm Wind, Susquehanna

When
May 15, 1:35 PM EST
Where
Susquehanna County, South Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.800, -75.880

Thunderstorm winds blew a shed over.

Hail, Susquehanna

When
May 15, 1:36 PM EST
Where
Susquehanna County, Gibson
Measured
1 in hail
Reported by
Unknown
Coordinates
41.800, -75.650

Thunderstorm Wind, Susquehanna

When
May 15, 1:37 PM EST
Where
Susquehanna County, Kingsley
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
41.770, -75.770

Thunderstorm winds blew pieces of siding off of house. Windows were also broken.

Hail, Susquehanna

When
May 15, 1:46 PM EST
Where
Susquehanna County, Harford
Measured
2.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.780, -75.700

Hail broke a window in house.

Thunderstorm Wind, Susquehanna

When
May 15, 1:57 PM EST
Where
Susquehanna County, Clifford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.650, -75.600

Thunderstorm winds blew trees down.

Tornado, Wayne

When
May 15, 2:05 PM EST to 2:06 PM EST
Where
Wayne County, 2.27 mi WNW of Prompton to 2.05 mi WNW of Prompton
Rating
EF1
Path length
0.22 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.590, -75.372

A weak tornado touched down on the eastern shore of Keen Lake, approximately |120 yards from the coastline. Most of the damage observed with the tornado was |noted near the touchdown point, where several (mostly) pine trees were snapped |and uprooted. Damage to homes in the area was also noted, as well as the loss of |gutters and mesh screening for porches. Minor roof damage was also seen, as |trees were snapped along the path. A weakly convergent path, and sporadic tree |damage, continued along the tornado's path before lifting in an open field just |under one-quarter of a mile east-southeast of its touchdown point.

Thunderstorm Wind, Wayne

When
May 15, 2:05 PM EST to 2:10 PM EST
Where
Wayne County, 0.99 mi NNE of Waymart to 1.04 mi NE of Honesdale
Measured
96 kt (110 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.593, -75.413

Damage was first noted just northwest of Waymart, where several large branches were observed to have snapped in a thicket of mixed hardwood and softwood trees. Trees continued to be either uprooted or snapped as the line continued moving eastward, with at least sporadic tree damage noted in a one mile wide swath along the damage path. Damage to barns was noted, with at least one poorly attached structure shifted in its entirety on its foundation. Power poles were snapped, with additional damage done to the roof and/or facade of several buildings. After producing damage at Prompton State |Park, the Honesdale Golf Club lost 30 trees during the storm. However, the most |significant damage was noted at a cemetery in Honesdale, where nearly 75 trees |were estimated to have been lost near the end of the microburst.

Thunderstorm Wind, Lackawanna

When
May 15, 2:06 PM EST
Where
Lackawanna County, 2.49 mi WNW of West Scranton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.440, -75.720

Thunderstorm winds blew trees down.

Hail, Luzerne

When
May 15, 2:10 PM EST
Where
Luzerne County, Lehman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -76.030

Thunderstorm Wind, Luzerne

When
May 15, 2:10 PM EST
Where
Luzerne County, Sweet Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.280, -76.150

Numerous trees blown down at Old Tavern Road along Hunlock Creek.

Thunderstorm Wind, Wayne

When
May 15, 2:15 PM EST to 2:20 PM EST
Where
Wayne County, 0.65 mi SW of Calkins to 3.61 mi SSE of Milanville
Measured
100 kt (115 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.643, -75.158

Sporadic tree and structural damage from this microburst was first noted near the intersection of Eighmy and Nobles Roads, where a poorly anchored storage building was |overturned by thunderstorm winds. Additional trees were snapped and uprooted as |the line of thunderstorms continued moving eastward, with several power poles and |powerlines also blown down. Minor roof damage was noted to several homes, with a |few storage buildings receiving heavy damage. Wind speeds appeared to intensify |near the Delaware River, where wind swaths of trees were almost completely blown |down along River Road. Several trees fell on an SUV parked near a home, but |fortunately, no one was in the vehicle. A report of damage to a school transport |van was also received.

Thunderstorm Wind, Lackawanna

When
May 15, 2:16 PM EST
Where
Lackawanna County, 0.52 mi W of Bush Patch
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.370, -75.740

Thunderstorm winds blew a roof off a small home.

Thunderstorm Wind, Luzerne

When
May 15, 2:16 PM EST
Where
Luzerne County, Nanticoke
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.200, -76.000

Thunderstorm winds blew trees down.

Thunderstorm Wind, Lackawanna

When
May 15, 2:17 PM EST
Where
Lackawanna County, 0.86 mi NE of Archbald
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
41.510, -75.540

Thunderstorm winds blew trees down on wires near 800 Hill Street.

Hail, Luzerne

When
May 15, 2:20 PM EST
Where
Luzerne County, Pringle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.280, -75.900

Thunderstorm Wind, Luzerne

When
May 15, 2:21 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.250, -75.880

Several dozen trees blown down.

Thunderstorm Wind, Lackawanna

When
May 15, 2:29 PM EST
Where
Lackawanna County, 1.03 mi E of Clarks Green
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.500, -75.700

Tree uprooted by thunderstorm winds with a lamp post bent over, and large branches blown down on Venard Road.

Thunderstorm Wind, Luzerne

When
May 15, 2:29 PM EST
Where
Luzerne County, 1.56 mi W of Duryea
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.350, -75.780

Shingles blown off a house.

Thunderstorm Wind, Pike

When
May 15, 2:29 PM EST
Where
Pike County, Rowland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.470, -75.050

Thunderstorm winds blew trees down.

Thunderstorm Wind, Pike

When
May 15, 2:30 PM EST
Where
Pike County, Lackawaxen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.480, -75.000

Thunderstorm winds blew trees down.

Thunderstorm Wind, Pike

When
May 15, 2:35 PM EST
Where
Pike County, Shohola
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.470, -74.920

Thunderstorm winds blew trees down.

Thunderstorm Wind, Luzerne

When
May 15, 2:56 PM EST
Where
Luzerne County, Nanticoke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.200, -76.000

Shingles were blown off of a house.

Thunderstorm Wind, Pike

When
May 15, 3:05 PM EST
Where
Pike County, Bushkill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.100, -75.000

Thunderstorm winds blew trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759777, 759778, 759779, 759780, 759781, 759782, 759784, 759785, 759786, 759788, 759787, 759789, 759790, 759792, 759793, 759795, 759796, 759797, 759803, 759806, 759807, 759808, 759809, 759810, 759811, 759812.